Hail, Kimball
- When
- July 9, 3:30 PM MST
- Where
- Kimball County, (Ibm)kimball Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.180, -103.680
Half dollar to golf ball size hail was reported near the Kimball Airport.
Thunderstorms produced large hail over portions of Kimball County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over portions of Kimball County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 2:43 PM MST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 343 PM MDT WED JUL 9 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 342 PM MDT WED JUL 9 2014 THE SHORTWAVE FEATURE THAT BROUGHT SCATTERED SHOWERS AND TSTORMS TO THE EASTERN PLAINS THIS MORNING IS EVIDENT ON WATER VAPOR IMAGERY MOVING SOUTHEAST ACROSS THE CWA TODAY. THIS FEATURE IS RIDING ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE SITUATED FROM MONTANA TO UTAH. ADDITIONAL MIDLEVEL ENERGY WILL CONTINUE TO APPROACH FROM THE WEST THIS AFTERNOON AND EVENING AND WILL INDUCE LEESIDE TROUGHING. LOOKING AT GUSTY EAST/SOUTHEAST SFC WINDS TO CONTINUE ACROSS THE PLAINS...TURNING PERHAPS MORE NORTHEAST OVER THE NEXT FEW HOURS ALONG THE CHEYENNE RIDGE ON THE NORTHERN EDGE OF A WEAK SFC LOW DEVELOPING WITHIN THE SFC TROUGH IN NORTHERN COLORADO. MODELS SHOW DEWPOINTS REMAINING IN THE LOW TO MID 50S ACROSS THE PLAINS...WITH RESULTANT SBCAPE VALUES OF BETWEEN 1000 AND 2000 J/KG. THEREFORE...WILL CONTINUE TO ADVERTISE ISOLATED TSTORMS...WITH A FEW STRONGER STORMS POSSIBLE THRU EARLY THIS EVENING WHERE DEEP LAYER SHEAR IS ON THE ORDER OF 30 TO 40KTS. STRONGER SFC CONVERGENCE IN EASTERN LARAMIE COUNTY/SOUTHERN NEBRASKA PANHANDLE BETWEEN THE ZONE OF SOUTHEASTERLY WINDS AND NORTHEASTERLY WINDS COULD FOCUS THE STRONGEST STORMS HERE. LOOKING AT LARGE HAIL THE MAIN THREAT OUT OF THESE STORMS...WITH GUSTY WINDS A SECONDARY CONCERN. FURTHER WEST ACROSS THE HIGH COUNTRY...MEAGER MIDLEVEL MOISTURE WILL COMBINE WITH LI VALUES RANGING FROM MINUS 1 TO MINUS 2 TO SUPPORT A FEW TSTORMS...ESPECIALLY OVER THE HIGH PEAKS. WINDS AT THE TOP OF THE MIXED LAYER WHICH WILL BE AROUND 550 TO 600 MB ARE ONLY ABOUT 15 TO 20 KTS...SO DO THINK GUSTY AND ERRATIC WINDS WILL BE AN ISSUE FROM TSTORMS BUT LIKELY ONLY AROUND 40 MPH OR SO. A SHORTWAVE RIDING ATOP THE RIDGE AND OVER WYOMING TONIGHT COULD MAINTAIN ISOLATED ACTIVITY...ESPECIALLY AS A WEAK LLVL JET DEVELOPS. THIS SHORTWAVE WILL FLATTEN THE RIDGE AXIS FOR THURSDAY...ALLOWING A BETTER FETCH OF MOISTURE AND STRONGER MIDLEVEL ENERGY TO MOVE OVERHEAD THROUGH THE DAY. THE LEESIDE SFC TROUGH WILL SHIFT EAST INTO NEBRASKA THRU THE MORNING WITH A WEAK COOL FRONT MOVING SOUTH ACROSS THE CWA IN THE AFTERNOON. LOOKING AT A MORE SCATTERED COVERAGE OF TSTORMS WITH COMBINATION OF SFC AND UPPER FORCING...AND MORE AVAILABLE MOISTURE. PWATS WILL INCREASE TO BE ROUGHLY 1 TO 1.3 INCHES BY THE LATE AFTERNOON...SO LOOKING AT MAINLY A THREAT FOR HEAVY RAIN AND PERHAPS SMALL TO MARGINALLY SEVERE HAIL WITH STORMS AHEAD OF THE FRONT. CONTINUED ENERGETIC AND VERY MOIST MONSOONAL FLOW WILL REMAIN OVERHEAD FOR FRIDAY...WITH PWATS INCREASING SLIGHTLY BEHIND THE SFC FRONT AS DEW POINTS INCREASE BACK INTO THE MID TO UPPER 50S/LOW 60S. SFC WINDS WILL SWITCH TO BECOME MORE UPSLOPE IN NATURE BEHIND THE FRONT AND AS A POTENT SHORTWAVE APPROACHES FROM THE WEST...INDUCING THE EASTERLY SFC WIND COMPONENT. FORECAST SOUNDINGS SHOW QUITE A MOIST PROFILE THROUGH THE ATMOSPHERIC COLUMN...WITH A BROADER COVERAGE OF SHOWERS AND TSTORMS EXPECTED WITH THE COMBINATION OF SFC AND MIDLEVEL FORCING. WITH THE MOIST PROFILE IN PLACE...EXPECT SOME OF THIS ACTIVITY TO PRODUCE MODERATE TO HEAVY RAIN. WINDS ALOFT WILL BE 15 TO 30 KTS...SO STORMS SHOULD MOVE AT A STEADY PACE EAST- NORTHEASTWARD. HOWEVER...STILL THINK SOME OF THE STRONGER ACTIVITY COULD PRODUCE ONE HALF INCH OR MORE OF QPF THROUGH FRIDAY AFTERNOON...BUT ANY FLASH FLOOD THREAT WILL DEPEND ON THURSDAYS ACTIVITY DUE TO THE RECENT DRY SPELL. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 342 PM MDT WED JUL 9 2014 UPPER HIGH OVER THE SOUTHERN PLAINS FRIDAY WILL RETROGRADE WEST DURING THE WEEKEND WITH THE UPPER FLOW OVER THE CWA GRADUALLY TURNING NW. THIS WILL ALLOW FOR SOME COOLER AIR TO SINK SE OVER THE PLAINS WITH THE EDGE OF THESE AIR MASSES BACKING UP AGAINST THE MTNS. NOT A LOT OF COOLING EXPECTED BUT UPSLOPE FLOW ASSOCIATED WITH THESE COMBINED WITH WEAK IMPULSES RIDING SE OVER THE REGION AND SOME MONSOONAL MOISTURE SHOULD KEEP CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION GOING ACROSS MUCH OF THE CWA FOR MOST DAYS. DRIER CONDITIONS MAY ARRIVE BY WEDS AS BETTER MOISTURE MAY GET SUPPRESSED SOUTHWARD. TEMPERATURES WARM THROUGH THE PERIOD...GENERALLY IN THE VICINITY OF SEASONAL AVERAGES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1118 AM MDT WED JUL 9 2014 VFR EXPECTED OVERALL THROUGH THE PERIOD WITH WNW FLOW ALOFT OVER THE REGION. A FEW SHOWERS OR TSTMS MAY DEVELOP THIS AFTERNOON THEN END THIS EVENING. && .FIRE WEATHER... ISSUED AT 342 PM MDT WED JUL 9 2014 DRY AND BREEZY CONDITIONS WILL CONTINUE WEST OF THE LARAMIE RANGE THIS AFTERNOON...WITH HUMIDITIES RANGING FROM 10 TO 20 PERCENT ACROSS THE LOWER ELEVATIONS AND GUSTS 20 TO 30 MPH. ALSO...ISOLATED SHOWERS AND TSTORMS HAVE DEVELOPED OVER THE HIGH PEAKS...AND WILL PRODUCE GUSTY DOWNDRAFT WINDS AND LIGHT RAIN THROUGH THIS AFTERNOON. FURTHER EAST...SHOWERS AND TSTORMS WILL EXPAND IN COVERAGE THRU THE LATE AFTERNOON...WITH HUMIDITIES REMAINING 20 PERCENT OR HIGHER. AN ENERGETIC MONSOON FLOW PATTERN WILL THEN OCCUR OVER THE DISTRICT THE NEXT FEW DAYS...WITH INCREASING MOISTURE PRODUCING ISOLATED TO SCATTERED TSTORMS THROUGH THE END OF THE WEEK. THIS ACTIVITY LOOKS TO PRODUCE WETTING RAINS...WITH SOME LOCATIONS IN SOUTHEAST WYOMING POTENTIALLY RECEIVING ONE HALF INCH OF QPF OR MORE ON FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RJM LONG TERM...RE AVIATION...RE FIRE WEATHER...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 447 AM MDT WED JUL 9 2014 WYZ101>119-101100- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 447 AM MDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. A FEW STORMS EAST OF THE LARAMIE RANGE MAY PRODUCE GUSTY WINDS AND SMALL HAIL. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON THURSDAY THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-101100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 447 AM MDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE CONTAINING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY BECOME STRONG THURSDAY AND FRIDAY CONTAINING SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 316 PM MDT WED JUL 9 2014 WYZ118-119-092200- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 316 PM MDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 400 PM MDT... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HILLSDALE...OR 18 MILES NORTHEAST OF CHEYENNE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HILLSDALE AROUND 350 PM MDT. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 371 AND 392. WHEN THUNDER ROARS...MOVE INDOORS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4113 10422 4104 10462 4142 10470 4148 10450 TIME...MOT...LOC 2116Z 337DEG 17KT 4135 10459 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT WED JUL 9 2014 WYZ118-119-092215- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 328 PM MDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 415 PM MDT... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GUN BARREL...OR 25 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ALBIN AROUND 405 PM MDT. WHEN THUNDER ROARS...MOVE INDOORS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4144 10406 4120 10406 4124 10430 4143 10446 TIME...MOT...LOC 2128Z 278DEG 21KT 4138 10440 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 13 N BURNS 41.38N 104.36W
07/09/2014 M0.88 INCH LARAMIE WY TRAINED SPOTTER
HEAVY RAIN FALLING.
&&
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 12 W ALBANY 41.17N 106.35W
07/09/2014 E1.00 INCH CARBON WY TRAINED SPOTTER
&&
DDEALPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 12 W ALBIN 41.42N 104.33W
07/09/2014 M1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
DDEALThe Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
3 hail. Local standard time, as filed.
Half dollar to golf ball size hail was reported near the Kimball Airport.
Quarter size hail was reported north of Bushnell.
Quarter size hail was reported southeast of Kimball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518589, 518590, 518591.